Learn something new every day
More Info... by email
Statin toxicity refers to a state in which the levels of a statin are high and are causing unwanted and potentially dangerous side effects, most commonly muscular or hepatic. Should statin toxicity occur, the prescribing doctor will either lower the dose or stop the drug completely, depending on the severity of the symptoms. Should any unwanted side effects be experienced while on statin treatment, medical attention should be sought immediately.
Statin drugs belong to the class of drugs called HMG-CoA Reductase inhibitors, which are used to treat hypercholesterolemia, or high cholesterol. They work by blocking the enzyme HMG Co-A reductase, which is involved in cholesterol production in the liver. There are numerous drugs in the class and each of these may be known by different trade names in different countries, according to manufacturer. Atorvastatin, pravastatin, rosuvastatin and simvastatin are examples of drugs in the class.
As with any medication, the statins may cause unwanted adverse effects. To prevent, or at least minimize the risk of statin toxicity, the prescribed dosage and frequency of dosing should never be exceeded. The recommended dosing differs between the drugs in the class. Different people metabolize drugs at different rates so where one statin may be suitable for one person at a specific dose, it may not be for the next.
One of the most commonly reported adverse effects due to statin toxicity is myotoxicity. These are adverse effects involving the muscles and may range from mild muscle aches and pains to rhabdomyolysis, a condition where the muscle tissue in the body is broken down. This condition may be potentially fatal if left untreated. The prescribing doctor will monitor any muscle complaints and do laboratory tests to prevent the side effects from progressing. It is for this reason that it is vital that any muscular side effects are reported to the doctor immediately.
Statin toxicity may also cause other unwanted side effects. Hepatotoxicity or liver damage may also occur when using statins to treat high cholesterol. Routine monitoring of liver function may be recommended, especially in patients considered to be high risk. The statins may be contraindicated in people with underlying liver conditions, so these should be discussed with the doctor.
Interactions with other medications, including homeopathic, over-the-counter and complementary medications may increase the levels of the drug and cause statin toxicity. Before initiation of a statin these should be disclosed to the prescribing doctor and if already on a statin, additional medications should first be discussed before starting. Open communication between doctor, pharmacist and patient is essential to minimize the chance of statin toxicity.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!